Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 9 , ISSUE 1 ( January, 2005 ) > List of Articles

CASE REPORT

Hypersensitivity and dose related side effects of phenytoin mimicking critical illness

Lalitha V. Pillai, Dhananjay P. Ambike, Satish Pataskar, S. M. K. Hussainy, Sunil Vishwasrao, Maruti M. Gaikwad

Keywords : Phenytoin, skin lesion, allergic alveolitis, dyskinesia, Phenytoin hypersensitivity syndrome (PHS)

Citation Information : Pillai LV, Ambike DP, Pataskar S, Hussainy SM, Vishwasrao S, Gaikwad MM. Hypersensitivity and dose related side effects of phenytoin mimicking critical illness. Indian J Crit Care Med 2005; 9 (1):22-27.

DOI: 10.4103/0972-5229.16265

License: CC BY-ND 3.0

Published Online: 01-01-2005

Copyright Statement:  Copyright © 2005; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

OBJECTIVE: To describe phenytoin-induced rare hypersensitivity and dose related reactions, emphasizing the importance of early omission of drug to achieve clinical improvement. DESIGN: Case series and review of literature. SETTING: Tertiary level medical intensive care unit. PATIENTS: Three cases, two of whom had hypersensitivity reactions and the third had drug-induced dyskinesia. INTERVENTION: Omission of phenytoin and corticosteroid therapy in two cases. RESULTS: Improvement and discharge. CONCLUSION: A high index of suspicion of drug-induced complications is necessary especially when multiple drugs are being administered to critically ill patients.


PDF Share
  1. Paul M, phenytoin hypersensitivity syndrome presenting as multisystem organ failure, The internet journal of Emergency and Intensive care medicine, 1997, vol-1 N2 www. Ispub.com /journals /IJEICM / Vol 1 N2/dilant.htm
  2. Rzany B, Correia O, Kelly JP, Naldi L, Auquier A, Stern R. Risk of Stevens-Johnsons syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: A case-control study. Study group of the International Case Control Study on Severe Cutaneous Adverse Reactions. Lancet 1999;353:2190-4.
  3. Aguiar D, Pazo R, Duran I, Terrasa J, Arrivi A, Manzano H, et al. Toxic epidermal necrolysis in patients receiving anticonvulsants and cranial irradiation: A risk to consider: J Neurooncol 2004;66:345-50.
  4. Singh G, Kaushal S, Gupta M, Chopra CS. Cutaneous reactions in patients with solitary cysticercus granulomma on Phenytoin sodium: J Neurol Neurosurg Psychiatry 2004;75:331-3.
  5. Maldonado RN, Tello SJ, Garcia-Baquero-Baquero RE, Castano HA. Anticonvulsant hypersensitivity syndrome with fatal outcome: Eur J Dermatol 2002;12:503-5.
  6. Brown CE, Smith GD, Coniglione T. Anticonvulsant hypersensitivity: An unfortunate case of triple exposure to Phenytoin, J Fam Pract 1997;45:434-7.
  7. Gungor E, Alli N, Comoglu S, Comcuoglu C. Phenytoin hypersensitivity syndrome. Neurol Sci 2001;22:261-5.
  8. Knowles SR, Shapiro LE, Shear NH. Anticonvulsant hypersensitivity syndrome: Incidence, prevention and management. Drug Saf 1999;21:489-501.
  9. Bandres AMA, Rami IM, Sanz UE, Fernandez VI, Andres CJ. Cross -hypersensitivity syndrome between antiepileptic drugs: Report of a case: Farm Hosp 2004;28:56-8.
  10. Hamer HM, Morris HH. Successful treatment with gabapentin in the presence of hypersensitivity syndrome to Phenytoin and carbamazepine: A report of three cases. Seizure 1999;8:190-2.
  11. Seaton A. Drug induced lung disease, oxygen toxicity and related syndromes. In: Seaton A, Seaton D, Leitch AG, editors, Crofton and Douglas′s Respiratory diseases, 5th Ed. Blackwell Science vol. 2, p. 1458-72.
  12. Zitnik RJ. Drug induced lung disease due to nonchemotherapeutic agents. In: Fishman AP, Elias JA, Fishman JA, Grippi MA, Kaiser LR, Senior RM, editors, Fishman′s Pulmonary diseases and disorders, vol. 1, 3rd Ed. International Edition, Mcgraw-Hill; 1998. p. 1017-33.
  13. Prasad L. Drug induced Pulmonary Disease. In: Pande JN, editor. Respiratory medicine in the tropics, Oxford University Press 1998. p. 491-7.
  14. Sifton DW, Physicians Desk Reference, 55th Ed. p. 2426.
  15. Klassen BD, Sadler RM. Induction of hypersensitivity to a previously tolerated antiepileptic drug by a second antiepileptic drug, Epilepsia 2001;42:433-5.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.